Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Have hyper pigmentation and hypo pigmentation. White spots on thighs and stomach. Any treatment?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 442 Questions
Question
my wife have hyper pigmentation and hypo pigmentation. any treatment.
Photos attached. It ws increased after pregnancy. Dark spots 3 year before in OCt 2009.
And white spots on thighs and stomach recently developed in May 2012.
Posted Sat, 4 Aug 2012 in Pigmentation Problems
 
 
Answered by Dr. Sourav Ganguly 5 hours later
Hi XXXXXX,

Thanks for your question.

Your wife initially developed hyperpigmentation followed by hypopigmentation.

The causes of hyper and hypopigmentation is different.

In middle age married woman most common cause of hyperpigmentation is Addison’s disease. Other causes are melasma, acanthosis nigricans, cushings disease, peutz jegher syndrome, etc.
Hypopigmentation is usually caused by vitiligo and trauma to the local site.

But sometimes rarely vitiligo and Addison’s disease develop in same patients as both of them are auto immune disorder and one develop first followed by others after some years. I wonder if you have any such hormonal disturbances. So I suggest you to consult a dermatologist for detailed examination. The hormone levels can be assessed under the guidance of a dermatologist.

Hope this answers your query. If you have any query further please feel free to ask.

Best wishes,

Dr Sourav Ganguly
Above answer was peer-reviewed by
 
Follow-up: Have hyper pigmentation and hypo pigmentation. White spots on thighs and stomach. Any treatment? 37 hours later
You are telling me what I told You Doctor.
I need a remedy for it. That's the reason I am on this site.
After seeing photos please tell me the medicines which should be taken to eliminta e the disease from the body.
Also tell me what diet shoud be taken , what to eat what not to eat.
Along with detailed prescription of meidinces.


I thought A dermatologist would be assigned to answer my question.
If you know the root cause and know the remedy and medicines please let me know.

 
 
Answered by Dr. Sourav Ganguly 1 hour later
Dear XXXXXX,

I believe that my earlier reply was not very convincing. As a general physician, I have been associated with many dermatology patients, so let me try today to provide you with an useful answer.

A hyperpigmented patch that increases during pregnancy is most probably a melasma. The whiter patches that are noticed recently might be because of two important reasons:
1) Sun damage.
2) Nutritional imbalance

Hormonal problems are common causes for both hyperpigmented and hypopigmented patches. Sometimes because of one of these the other may look hyper / hypo too. So a bright day light examination is very crucial to determine the right treatment. It is good to get few tests done before starting treatment.

The photos can be misleading. They might not be shot under bright sun light.

You can apply Glycolic acid cream available over the counter for short term DEMELAN / GLYAHA at night. You should use SUNCROSS-SPF30 sun screen lotion while going out in the sun. However AHA and Glycolic acid peeling is the most promising treatment done once in two months by the Dermatologist. I do not think any cream would give you convincing results. If you do not wish to waste time and money consulting competent Dermatologist for chemical peeling helps.

Vitamin A and Vitamin E XXXXXXX foods are advised for more beneficial results. XXXXXXX leaves, dark colored vegetables XXXXXXX in carotene and other flavenoids are advised at least five times a week.

Hope this answers your query. If you have any query further please feel free to ask.

Best wishes,
Dr Sourav Ganguly
Above answer was peer-reviewed by
 
Follow-up: Have hyper pigmentation and hypo pigmentation. White spots on thighs and stomach. Any treatment? 2 hours later
You said Nutirtional imbalance, harmonal imbalance and few tests to be done.
Can you please give elaborate advise on that.

what kind of harmones and what all tests to be done.
 
 
Answered by Dr. Sourav Ganguly 12 minutes later
Dear XXXXXX,

Thanks for writing back.
Nutritional disorders would include anemia or a more generalized nutritional disorder ( in case your wife is underweight).
Hormonal disorders like Addison's ( when there is insufficient cortisol in the body) may also be responsible. Then there are others like melasma in which progesterone is implicated ( and occurs in pregnancy). However, please do remember that hormonal disorders would also cause several other problems ( like she would feel extremely tired all the time) and need to be looked at as a whole.
If she only has this pigmentation problem and does not have any other problem, I would only suggest a complete blood count ( as anemia is extremely prevalent in women in India).
Also, given that she has had a ring worm infection in the past, post inflammatory hyperpigmentation should also be considered.
I think the best way forward would be to start using a cream with glycolic acid and a sunscreen as I had suggested earlier. If after the treatment, the condition doesn’t improve, we could consider a skin biopsy from the hypopigmented and hyperpigmented area.
Hope this helps
Let me know if you need any more information
Best wishes,
Dr Sourav Ganguly
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor